By Howard LeWine, M.D., Tribune Content Agency
Q: I recently started a new blood pressure medicine. I know that some of them cause erectile dysfunction in men, but my problem is low sex drive. Is this a side effect of the drug?
A: Sexual problems are one of the most common side effects from drugs used to treat high blood pressure. These problems can include decreased sexual drive (loss of libido) and difficulty reaching orgasm (anorgasmia) in both sexes. Also, men can experience erectile dysfunction (impotence) or altered ejaculation. Women may notice vaginal dryness secondary to decreased vaginal lubrication, leading to painful intercourse.
Of the different classes of drugs prescribed to reduce blood pressure, beta blockers and diuretics (“water pills”) probably cause the most sexual side effects. In contrast, sexual side effects less commonly occur with angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs).
If you start a new blood pressure drug and develop sexual side effects — or any bothersome side effects, for that matter — be sure to speak to your health care provider. Often, it will possible to switch you to a different drug that won’t cause the same problems.
Sexual side effects are a common “placebo effect” with many drugs used to treat a wide variety of conditions. In other words, the symptom is real, but might not be caused by the drug. Simply worrying about a particular side effect might also make it more likely to develop.
Therefore, it pays to be patient when starting a new drug. Unless a side effect is severe or dangerous, you may want to wait several weeks before concluding that the drug is actually causing the symptoms that you’re experiencing.
Under a doctor’s supervision, you may also be able to try stopping the drug for a while to see if your symptoms improve. If they do, a trial back on the drug may help confirm the link between the drug and the side effects.
(Howard LeWine, M.D., is a practicing internist at Brigham and Women’s Hospital in Boston and Chief Medical Editor of Internet Publishing at Harvard Health Publications, Harvard Medical School.)
(For additional consumer health information, please visit www.health.harvard.edu.)